Alert archive / Texas / Special Weather Statements in 2020

Special Weather Statement, NWS Shreveport, LA

August 2, 2020Gregg County, Texas

NWS Shreveport, LA issued this special weather statement at Aug 2, 2020, 4:58 PM CDT for Gregg County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2020, 4:58 PM CDT (21:58 UTC)
Expired
Aug 2, 2020, 5:30 PM CDT
In force
32 min
Issued by
NWS Shreveport, LA

County Gregg County, TX

The radar

The Shreveport radar (KSHV), 113 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2020-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2020-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
1770 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

352 
WWUS84 KSHV 022158
SPSSHV

Special Weather Statement
National Weather Service Shreveport LA
458 PM CDT Sun Aug 2 2020
 
TXZ125-136-137-022230-
Upshur TX-Gregg TX-Smith TX-
458 PM CDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SMITH...SOUTHWESTERN
UPSHUR AND WEST CENTRAL GREGG COUNTIES UNTIL 530 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Sandy, or near Gladewater, moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gladewater and lake Gladewater, Clarksville City and Liberty City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3256 9511 3261 9500 3248 9489 3240 9511
TIME...MOT...LOC 2157Z 344DEG 11KT 3253 9504 

$$

24

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:58 PM CDT, 2 hours earlier.

Area forecast discussion, Aug 2, 2:58 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Shreveport LA
258 PM CDT Sun Aug 2 2020

.SHORT TERM.../Tonight through Monday Night/

The afternoon sfc analysis indicates that our weak sfc front has
mixed E into far Ern Ok and ECntrl TX, where the base of the Cntrl
CONUS longwave trough has rotated ESE into ECntrl TX. Although
MLCapes have only climbed to near 1500 J/kg across SE OK/SW AR/E
TX ahead of this front, an axis of higher PW's indicative of 1.5
inches has pooled along and just ahead of the front, where
isolated convection has developed along an axis of large scale
forcing along the upper trough axis. The 12Z NAM/GFS and most 12Z
CAMs solutions suggest that this convection may build a little
farther SE late this afternoon before gradually diminishing
through early evening, and thus have inserted slight chance pops
for much of E TX/SE OK/SW AR/NW LA before the convection
diminishes with the loss of diurnal heating. Still can't rule out
an isolated shower or two persisting overnight over portions of
SW/Scntrl AR along the upper trough axis before it exits the
region by daybreak into Ern AR/Ern LA, with the sfc front expected
to gradually continue shifting SSE into Lower E TX/NW LA/SE AR by
daybreak. Below normal temps in the mid 60s to near 70 degrees are
again expected tonight near and behind this reinforcing front,
with another afternoon of lower than average RH's expected Monday.

With the upper trough axis expected to shift E of the region
Monday into the Lower MS Valley/SE CONUS, NW flow will prevail on
the backside of the trough, with dry conditions expected as the
remnants of the front mix SE out of the area. Sfc ridging will
begin to build S into the region during the afternoon, maintaining
dry and tranquil conditions over the area. Did trend max temps
Monday similar to what was observed this afternoon, with another
night of comfortable and below normal temps expected Monday night.
However, min temps across SE OK/E TX will be highly dependent on
the extent of AC cigs that will increase from the NW, which may
offset the better radiational cooling.

15

&&

.LONG TERM.../Tuesday through Saturday Night/

The main story of the long term looks to be a gradual return to
borderline oppressive heat and humidity, which is certainly not very
anomalous for the dog days of August in the Four State Region.

But we start out the period, on Tuesday, in a little drier than
normal air mass featuring high temperatues ranging from the upper
80s to lower 90s and peak heat index values well under 100 degrees.
The front responsible for bringing in the decent conditions will be
stalling to our south, but will start gradually returning north as a
warm front Tuesday night. As this happens, our region will be on the
eastern edge of a potentially active "northwest flow" regime where
minor disturbances rounding the upper ridge center to our west
juxtapose with baroclinicity and instability. Model solutions differ
with how much convection is triggered in this regime and how much
organization is achieved, although there is decent potential for at
least loosely organized storms to form early Wednesday and again
early Thursday to our west and northwest. If any organized mesoscale
convective systems (MCS's) take shape their they then could easily
track southeast down the baroclinic zone and into the Arklatex
before dissipating.

For now, this aspect of uncertainty in the forecast was negotiated
by slight chances of rain for mainly western zones late Tuesday
night through the day Thursday. If the forecast trends more volatile
(i.e., our region is more firmly in the active northwest flow),
chances of strong storms over portions of this period will increase -
definitely something we will be keeping an eye on.

But the breadth of model guidance is pretty solid on the fact that
the strengthening subtropical ridge center to our west will spread
more over our region by Friday and into next weekend. This will
lower rain chances and increase the heat stress. If there happens to
be a fair amount of wetting rains earlier in the week, the enhanced
subsequent evapotranspiration will quite likely result in pockets of
oppressive heat. /50/

&&

.PREV DISCUSSION... /issued 1228 PM CDT Sun Aug 2 2020/

AVIATION...

VFR conditions will continue through the 02/18Z TAF period.
However, isolated convection has recently developed over portions
of E TX, with additional convection expected to continue
developing through the remainder of the afternoon over E TX/SE
OK/SW AR, near and just ahead of an approaching weak sfc front.
Have inserted VCSH mention for the TYR/GGG terminals only for the
afternoon where the greater confidence lies given the current
trends, but amendments for thunder may be needed here as well as
the TXK/LFK terminals later this afternoon as confidence is too
low to mention attm. The convection should diminish during the
early evening as will the cu field, although some cu may linger
overnight across SE OK/SW AR near and behind the weak front as it
drifts SE into Lower E TX/N LA/SE AR by daybreak Monday. A sct cu
field should redevelop by late morning/midday across the remainder
of the region, and persist through the afternoon. WNW winds 5kts
or less this afternoon will become Lt/Vrb after 00Z. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  92  68  91 /  20  10   0  10
MLU  69  92  67  91 /  10  10   0   0
DEQ  64  89  63  88 /  20   0   0  10
TXK  67  89  66  87 /  20   0   0  10
ELD  67  90  65  89 /  20  10   0   0
TYR  70  92  70  92 /  20  10  10  10
GGG  70  91  68  92 /  20  10   0  10
LFK  71  94  71  95 /  20  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

15/50
Hazardous weather outlook, Aug 2, 12:47 PM CDT, 4 hours 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
1247 PM CDT Sun Aug 2 2020

ARZ050-051-059>061-070>072-LAZ001-002-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>153-165-031800-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Caddo-Bossier-McCurtain-Red River-Bowie-Franklin-Titus-
Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-
Rusk-Panola-Nacogdoches-Shelby-Angelina-
1247 PM CDT Sun Aug 2 2020

This Hazardous Weather Outlook is for portions of southwest
Arkansas, northwest Louisiana, southeast Oklahoma, east Texas and
northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated thunderstorms will be possible this afternoon as a
reinforcing cold front approaches the region. Brief heavy
downpours and gusty winds will be possible with the stronger
storms. However, severe weather is not anticipated at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

There is a slight chance of thunderstorms Tuesday night through
Thursday afternoon. Severe weather is not anticipated at this
time, although some storms producing brief gusty winds, locally
heavy rainfall, and frequent lightning cannot be ruled out.
Otherwise, expect heat index values to peak at least in the 100 to
105 range over the latter half of the week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not anticipated through tonight.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

ARZ073-LAZ003>006-010>014-017>022-TXZ166-167-031800-
Union-Webster-Claiborne-Lincoln-De Soto-Red River-Bienville-
Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-
San Augustine-
1247 PM CDT Sun Aug 2 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, north central Louisiana, northwest Louisiana and east
Texas.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

There is a slight chance of thunderstorms Tuesday night through
Thursday afternoon. Severe weather is not anticipated at this
time. Otherwise, expect heat index values to peak at least in the
100 to 105 range over the latter half of the week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

50

In the hours before

Special weather statement, Aug 2, 3:24 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Shreveport LA
324 PM CDT Sun Aug 2 2020

TXZ138-151-022100-
Panola TX-Harrison TX-
324 PM CDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HARRISON AND
NORTHEASTERN PANOLA COUNTIES UNTIL 400 PM CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm near
Deberry, or 11 miles northeast of Carthage, moving southeast at 20
mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Deberry, Elysian Fields, Midyett, Deadwood and Front.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3226 9438 3242 9428 3233 9404 3207 9405
TIME...MOT...LOC 2024Z 298DEG 19KT 3230 9425

24
Special weather statement, Aug 2, 3:38 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Shreveport LA
338 PM CDT Sun Aug 2 2020

TXZ151-022115-
Panola TX-
338 PM CDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PANOLA COUNTY UNTIL
415 PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm over
Deberry, or 12 miles northeast of Carthage, moving southeast at 20
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Deberry, Midyett, Deadwood and Front.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3227 9434 3235 9428 3233 9404 3207 9405
TIME...MOT...LOC 2038Z 298DEG 19KT 3227 9417

24
Special weather statement, Aug 2, 4:14 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Shreveport LA
414 PM CDT Sun Aug 2 2020

OKZ077-022145-
McCurtain OK-
414 PM CDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCCURTAIN COUNTY
UNTIL 445 PM CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Vandervoort, or 21 miles northwest of De Queen,
moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
McCurtain County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Broken Bow lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3436 9447 3435 9446 3418 9447 3416 9464
      3433 9469
TIME...MOT...LOC 2113Z 339DEG 11KT 3429 9456

24
Special weather statement, Aug 2, 4:16 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Shreveport LA
416 PM CDT Sun Aug 2 2020

TXZ152-165-166-022200-
Angelina TX-Nacogdoches TX-San Augustine TX-
416 PM CDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NACOGDOCHES...
CENTRAL ANGELINA AND CENTRAL SAN AUGUSTINE COUNTIES UNTIL 500 PM
CDT...

At 415 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Etoile to near Huntington to near Lufkin.
Movement was southeast at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lufkin, Huntington, Macune, Etoile, Zavalla, Broaddus, Shawnee and
Homer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Sam Rayburn Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3139 9408 3114 9426 3116 9461 3130 9485
      3129 9458 3149 9437
TIME...MOT...LOC 2115Z 297DEG 14KT 3142 9437 3127 9452 3128 9472

24
Special weather statement, Aug 2, 4:58 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Shreveport LA
458 PM CDT Sun Aug 2 2020

TXZ125-136-137-022230-
Upshur TX-Gregg TX-Smith TX-
458 PM CDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SMITH...SOUTHWESTERN
UPSHUR AND WEST CENTRAL GREGG COUNTIES UNTIL 530 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Sandy, or near Gladewater, moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gladewater and lake Gladewater, Clarksville City and Liberty City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3256 9511 3261 9500 3248 9489 3240 9511
TIME...MOT...LOC 2157Z 344DEG 11KT 3253 9504

24

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:24 PM CDTSpecial Weather StatementSHVPanola36 min
Aug 2, 3:38 PM CDTSpecial Weather StatementSHVPanola37 min
Aug 2, 4:16 PM CDTSpecial Weather StatementSHVAngelina, San Augustine44 min
Aug 2, 5:01 PM CDTSpecial Weather StatementSHVSan Augustine44 min
Aug 2, 4:14 PM CDTSpecial Weather StatementSHVMcCurtain31 min

Nearby

Special Weather Statements in Texas, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.